Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 62, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 3, 2008, 2:12 AM CDT for Dakota County, Dixon County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2008, 2:12 AM CDT (07:12 UTC)
- Expired
- Jun 3, 2008, 2:41 AM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Dakota County, NE, Dixon County, NE
The radar
The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 2:30 AM CDT | HAIL 1 | S Dixon, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 1:57 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1321 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 030712
SVRFSD
NEC043-051-030800-
/O.NEW.KFSD.SV.W.0062.080603T0712Z-080603T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 AM CDT TUE JUN 3 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DAKOTA COUNTY IN NORTHEAST NEBRASKA
DIXON COUNTY IN NORTHEAST NEBRASKA
* UNTIL 300 AM CDT
* AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES NORTHWEST OF DIXON...OR 19 MILES
SOUTHWEST OF PONCA...MOVING SOUTHEAST AT 42 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARTINSBURG AROUND 220 AM CDT...
ALLEN...PONCA AROUND 225 AM CDT...
WAKEFIELD AROUND 230 AM CDT...
EMERSON AROUND 235 AM CDT...
HUBBARD...JACKSON AROUND 240 AM CDT...
HOMER...DAKOTA CITY AROUND 250 AM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4226 9702 4266 9703 4271 9698 4258 9667
4255 9663 4251 9663 4252 9655 4249 9650
4249 9647 4246 9640 4227 9647 4227 9672
4225 9673
TIME...MOT...LOC 0712Z 296DEG 37KT 4243 9700
$$
MJF1 follow-up statement
000
WWUS53 KFSD 030741
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 AM CDT TUE JUN 3 2008
NEC043-051-030751-
/O.CAN.KFSD.SV.W.0062.000000T0000Z-080603T0800Z/
DAKOTA NE-DIXON NE-
241 AM CDT TUE JUN 3 2008
...THE SEVERE THUNDERSTORM WARNING FOR DIXON AND DAKOTA COUNTIES IS
CANCELLED...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. SMALL HAIL WILL BE
LIKELY OVER PARTS OF EXTREME NORTHEAST NEBRASKA THROUGH 3 AM...
HOWEVER THE STORM HAS BEEN RAPIDLY WEAKENING THE PAST TEN MINUTES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4226 9702 4266 9703 4271 9698 4258 9667
4255 9663 4251 9663 4252 9655 4249 9650
4249 9647 4246 9640 4227 9647 4227 9672
4225 9673
TIME...MOT...LOC 0741Z 296DEG 37KT 4229 9664
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:15 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jun 2, 9:15 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT MON JUN 2 2008 .DISCUSSION... HAS BEEN A FAIRLY QUIET EVENING ACROSS THE CWA...WITH NO SHOWER OR THUNDERSTORM ACTIVITY OCCURRING OVER THE AREA AT THIS TIME. BROAD AREA OF CONVECTION HAS BROKEN OUT OVER WESTERN SOUTH DAKOTA HOWEVER...WITH WAVE PUSHING OUT OF THE ROCKIES AND IN AREA OF UPPER LEVEL DIVERGENCE ASSOCIATED WITH JET MAX EXTENDING FROM NORTHERN COLORADO INTO CENTRAL SOUTH DAKOTA. HAVE HAD SOME SEVERE STORMS WITH THIS AREA OF CONVECTION...AND PER LATEST CONVECTIVE PARAMETERS...MAY STILL HAVE A POSSIBILITY OF SEVERE WEATHER IN OUR SOUTHWESTERN ZONES THROUGH 06Z AS CONVECTION FINALLY PUSHES INTO OUR AREA. REDISTRIBUTED POPS SOMEWHAT FOR TONIGHT BASED ON CURRENT TRENDS AND LATEST DATA...THOUGH STILL KEPT HIGHEST POPS IN OUR NORTH COLLOCATED WITH FORCING FROM AFOREMENTIONED SHORTWAVE/UPPER LEVEL JET. UPDATES OUT SHORTLY. /JM && .AVIATION... CONDITIONS WL BE VFR OVERNIGHT TONIGHT EXCEPT IN THE VCNTY OF ANY TS WHICH COULD PRODUCE SOME TEMPO MVFR TO IFR CONDS FOR A BRIEF TIME. KHON WOULD RECEIVE THE TS FIRST BY AROUND 05Z. BUT LATER TONIGHT... THE LATEST NAM RELATIVE HUMIDITY TIME SECTIONS STILL SHOW KHON UNDER MVFR STRATUS...ALMOST IFR...FM ABOUT 09Z OR 10Z UNTIL LATE TUE MORNING. THIS COULD STAND TO REASON AS THEY MAY STRATUS UP A BIT AFTER RECEIVING RAINFALL OVERNIGHT TONIGHT. THE SAME HOLDS TRUE FOR KFSD WHO COULD ALSO SEE SOME MVFR STRATUS TUE MORNING...BUT FOR A SHORTER TIME PERIOD. ANY TS ACTIVITY THAT REACHES KFSD AND KSUX WL BE LATE TONIGHT AS IT APPEARS THAT LITTLE IN THE WAY OF DEVELOPMENT WL MATERIALIZE ALONG A STNRY FRONT OVER THE SRN PART OF THE FSD FA. /MJF && .PREV DISCUSSION... LARGE SCALE RIDGE APPARANTLY CONTINUING TO BUILD OVR NRN PLAINS THIS AFTN BASED ON WV. CLEARING IN WAKE OF EARLIER SHRA/TSRA HAS RESULTED IN DESTABILIZING THE LOWER LVLS FROM STRONG EARLY JUNE SUNSHINE...AND DEVELOPMENT OF FAIRLY STABLE SC FIELD OVR CWA. BACKDOOR BNDRY CONTINUES TO LEAK SWRD AT BEST...AND IS VERY WELL DEFINED IN RUC SFC VORT FIELD AS WELL AS THE DEEP MOISTURE CONVERGENCE. SECONDARY BNDRY NOTED IN CONVERGENCE FIELDS JUST S OF MO RVR...AND CU FIELD ON STLT. SHORT TERM CONCERN IS CERTAINLY DIAGNOSIS OF SVR AND HEAVY RAINFALL THREAT FOR EVENING. VERY MESSY SETUP FOR PRECIPITATION TONIGHT. WHILE A BUILDING RIDGE IS CERTAINLY NOT A TYPICAL SETUP FOR CONVECTIVE DEVELOPMENT... HAVE SEEN SCT SHRA DEVELOP NR BNDRY ACRS FAR NRN CWA 19Z-20Z. MODELS ALL INDICATE THAT DEGREE OF HT FALLS WL COMMENCE THIS EVENING AS MT WAVE PUSHES OVER TOP...AND EVENTUAL LOCATION IN RIGHT ENTRANCE OF 85 KT JET MAY BE ENOUGH ENTICEMENT TO GET MORE WIDESPREAD ACTIVITY DEVELOPING. TO PUT A BELIEF IN GRADIENTS FOR MOST SIGNIFICANT ACTIVITY WOULD TEND TO FAVOR MO CORRIDOR...BUT MANY OF THE DERIVED STABILITY FIELDS SUFFER EARLY IN THE RESPECTIVE RUNS DUE TO CONVECTIVE SCHEMES. A MORE FAVORABLE BNDRY WOULD SEEM TO BE FOCUSING ON THE NRN BNDRY. BEST OVERALL PCPN THREAT LKLY THRU NRN PORTIONS OF CWA...WITH BETTER SVR PARMS IN EXISTENCE THRU SRN CWA...BOTH EFFECTIVE SHEAR OF 30-50 KTS AND ML STABILITY. SVR THREAT IS HIGHLY CONDITIONAL DEVELOPMENT...AND WOULD BE PRIMARILY A WIND/HAIL THREAT THRU WRN/SRN CWA THIS EVENING...AND AN ELEVATED SVR HAIL THREAT HEADING TO THE NE. WITH ELEVATED CAPE LIKELY NOT MORE THAN 800-1000 J/KG AND EFFECTIVE SHEAR DECREASING AT LEAST LINEARLY WITH DISTANCE FROM THE MO VLY... HAIL SIZE SHOULD NOT GET TOO LARGE. AS FAR AS A FLOODING THREAT... FAIRLY UNCERTAIN ON TRACKING OF ANY MCS OVERNIGHT...DID NOT ISSUE A FLOOD WATCH. STORMY WX PATTERN TUES INTO FRI AS WAVES EJECT NEWD FM UPPER LOW OVR WRN US BEFORE LIFTING OUT THU NITE INTO FRI. TRYING TO TIME THESE WAVES AND THUS TIMING BEST TIME FOR PRECIP WL BE DIFFICULT. WL TRY AND FCST BASED ON CLIMO WITH TYPICAL LATE MORNING DISSIPATION. SO WITH THAT IN MIND WILL CUT POPS DOWN TO SLIGHT CHC BY TUES AFTN ACRS CWA. NEXT WAVE WL LIFT OUT LATER TUES NIGHT INTO WED MORN WITH THIS WAVE EXITING ERN CWA BY EARLY WED AFTN. SHUD BE A FAIRLY WDSPRD AREA OF RW/TRW WITH THIS FEATURE. ANOTHER WAVE LIFTS OUT WED NITE INTO THU AGAIN WITH HIGH POPS FOLLOWED BY MAIN WAVE THU NITE INTO FRI. LOCALLY HEAVY RAINS WL BE PSBL WITH EACH WAVE THRU FRI MORN AND WL NEED TO WATCH FOR PSBL RIVER FLOODING LATER IN THE WEEK IF TRW GO OVER THE SAME PLACE. AS FAR AS SVR WX...LOOKS LIKE BEST CHC TUES INTO FRI WL BE THU AFTN AND EVE AS SFC WAVE LIFTS NEW. IF GFS IS CORRECT...THEN NW IA CUD SEE BEST CHC. THIS WL ALL BE DEPENDENT ON HOW WRN US TROF LIFTS OUT. TEMPS THRU FRI WL BE HIGHLY DEPENDENT ON CLOUD COVER AND PRECIP. WL TEND TO REMAIN ON THE COOL SIDE ESPEC ON THU AS NLY FLOW ON BACK SIDE OF SFC WAVE ALONG WITH PRECIP MAY LIMIT HIGHS TO LOWER 60S ACRS THE WRN CWA. STORMY PATTERN DOESNT END FRI. OLNY A BRIEF RESPITE FRI AFTN INTO SAT AFTN...BEFORE NEXT SYS LIFTS OUT SAT NITE INTO SUN. CUD SEE SVR WX WITH THIS FEATURE AS WRM FNT WL BE ACRS CWA AND WITH DEEP LLM...AND AMPLE SHEAR...CUD SEE A DECENT SVR WX EVENT THIS WEEKND IF GFS IS RIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
Hazardous weather outlook, Jun 2, 7:45 PM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 745 PM CDT MON JUN 02 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 745 PM CDT MON JUN 02 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A BOUNDARY IS NOTED FROM NEAR CHAMBERLAIN SOUTH DAKOTA TO AROUND STORM LAKE IOWA THIS EVENING. BUT LITTLE IN THE WAY OF THUNDERSTORM ACTIVITY WILL OCCUR THIS EVENING IN THOSE AREAS. FURTHER WEST...A COMPLEX OF THUNDERSTORMS IS CURRENTLY IN NORTHWEST TO WEST CENTRAL SOUTH DAKOTA...MOVING SOUTHEASTWARD AT 30 TO 35 MPH. IF THIS ACTIVITY HOLDS TOGETHER...THEN A SLIGHT RISK OF SEVERE WEATHER WILL BE FOUND IN THE CHAMBERLAIN SOUTH DAKOTA VICINITY BY AROUND 11 PM THIS EVENING. THE MAIN THREAT BY LATE EVENING IN SOUTH CENTRAL SOUTH DAKOTA WOULD BE HAIL UP TO THE SIZE OF QUARTERS AND BRIEF WINDS AROUND 60 MPH. HOWEVER HEADING INTO OVERNIGHT...THE SEVERE THREAT SHOULD BECOME MORE ISOLATED AND EVENTUALLY DISSIPATE. FLOODING... MINOR FLOODING WILL CONTINUE INTO TUESDAY ALONG THE LITTLE SIOUX RIVER AROUND LINN GROVE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD THUNDERSTORMS EXPECTED ARE EXPECTED TO DEVELOP WEDNESDAY NIGHT INTO THURSDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE... GENERALLY ALONG AND EAST OF INTERSTATE 29. ELEVATED STORMS WILL BE POSSIBLE ON WEDNESDAY NIGHT...WITH POTENTIALLY MORE SIGNIFICANT STORMS THURSDAY AFTERNOON AND EVENING ACROSS NORTHWEST IOWA AND NEARBY AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE IN SOUTH CENTRAL SOUTH DAKOTA BY 11 PM TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 3, 1:02 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
102 AM CDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM HAIL 1 S PLATTE 43.37N 98.84W
06/03/2008 M0.88 INCH CHARLES MIX SD LAW ENFORCEMENT
ALSO RECEIVED 1.5 INCHES OF RAIN
1245 AM HAIL GEDDES 43.25N 98.70W
06/03/2008 M1.75 INCH CHARLES MIX SD LAW ENFORCEMENT
&&
JHLocal storm report, Jun 3, 1:19 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 AM CDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL WNW GEDDES 43.26N 98.70W
06/03/2008 E1.75 INCH CHARLES MIX SD TRAINED SPOTTER
HAIL BROKE OUT WINDOW IN HOUSE
&&
JHNearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.